Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Pocatello, ID

July 26, 2017Oneida County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 26, 2017, 7:13 PM MDT for Oneida County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 7:13 PM MDT (01:13 UTC)
Expired
Jul 26, 2017, 7:45 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oneida County, ID

The radar

The Salt Lake City radar (KMTX), 94 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS55 KPIH 270113
SVRPIH
IDC071-270145-
/O.NEW.KPIH.SV.W.0029.170727T0113Z-170727T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
713 PM MDT WED JUL 26 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oneida County in southeastern Idaho...

* Until 745 PM MDT

* At 712 PM MDT, a severe thunderstorm was located near Cherry Creek
  Rest Area or 9 miles south of Malad, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cherry Creek Rest Area, Pleasantview and Samaria. Interstate 15 
  from Malad to the Utah State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 11242 4215 11242 4218 11207 4217 11207
      4217 11211 4200 11211
TIME...MOT...LOC 0112Z 270DEG 26KT 4206 11232 

HAIL...1.00IN
WIND...60MPH
 
$$

Valle
2 follow-up statements
342 
WWUS55 KPIH 270133
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
733 PM MDT WED JUL 26 2017

IDC071-270145-
/O.CON.KPIH.SV.W.0029.000000T0000Z-170727T0145Z/
Oneida ID-
733 PM MDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN ONEIDA COUNTY...

At 732 PM MDT, a severe thunderstorm was located near Cherry Creek
Rest Area or 9 miles south of Malad, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. Interstate 15 near mile marker 5.

Locations impacted include...
Cherry Creek Rest Area, Pleasantview and Samaria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 11242 4215 11242 4218 11207 4217 11207
      4217 11211 4200 11211
TIME...MOT...LOC 0132Z 269DEG 23KT 4206 11219 

HAIL...1.00IN
WIND...60MPH
 
$$

Valle
417 
WWUS55 KPIH 270145
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
745 PM MDT WED JUL 26 2017

IDC071-270155-
/O.EXP.KPIH.SV.W.0029.000000T0000Z-170727T0145Z/
Oneida ID-
745 PM MDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONEIDA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4200 11242 4215 11242 4218 11207 4217 11207
      4217 11211 4200 11211
TIME...MOT...LOC 0145Z 270DEG 26KT 4206 11209 

$$

VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:23 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 26, 1:23 PM MDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
123 PM MDT Wed Jul 26 2017

.SHORT TERM...Tonight through Thursday night. Upper low over
northern CA today. Mid-level dry slot working through Great Basin
ahead of low into East Idaho with good clearing. Showers continue
over eastern highlands early this afternoon with a few embedded
thunderstorms. Air mass within clearing behind mass of showers
showing signs of destabilization again, and expect another round
of thunderstorms to develop this afternoon/evening across the
region. Models continue to have a difficult time with placement of
convection, but HRRR consistent this morning on rather widespread
swath of convection redeveloping between 2 and 4pm, shifting
northeast through early evening. Strongest cells in HRRR over
higher terrain regions so concentrated precip chances there. Upper
low opens and shifts northeast through Thursday, sliding across
East Idaho during the afternoon and early evening. Better shear
associated with passage of the shortwave could lead to slightly
more organized convection, so have reserved highest precip chances
for Thursday afternoon. As shortwave axis shifts east overnight,
expect precip to drop off significantly after midnight. DMH

.LONG TERM...Friday through Wednesday. Upper ridge rebounds
slightly heading into the weekend with resurgence of high pressure
over the Great Basin. Plenty of moisture lingers through the
remainder of the week, and thus have kept some chance of
convection each afternoon and evening through the period. Look for
temperatures to rebound back into the 90s for lower elevation
areas by Saturday, continuing into next week. DMH

&&

.AVIATION...Monsoon moisture will continue to invade eastern Idaho
through tomorrow.  TAFs contain -SHRA VCTS or VCTS through this
evening, with the potential of heavy rain and gusty winds over
25kts. We can't rule out small hail either. We went with VCSH
overnight as instability decreases BUT it does appears the potential
for showers and even thunderstorms is there overnight. More of the
same tomorrow. Overall, expect VFR although with storms containing
heavier rain ceilings and visibility COULD drop into MVFR. Keyes

&&

.FIRE WEATHER...We are seeing clearing slowly from west to east
today with showers and isolated/widely scattered storms continuing
or redeveloping back to the west. Gusty winds and locally heavy rain
(over 0.25") are possible with stronger storms. Small hail is also
possible. With the next storm moving into our area later tonight and
Thursday, the risk of lightning/thunderstorms will persist into
tonight and obviously tomorrow.  Heavy rain is still possible
overnight and Thursday, with perhaps a little better chance of gusty
winds or small hail tomorrow. At the moment, coverage SHOULD still
remain below scattered. As mentioned over the past couple of days,
advanced warning on scattered coverage and Red Flag conditions could
be pretty short as we've been nowcasting (a few hours ahead of time
vs 12+ hours) areas of clearing and storm development. Heading into
the weekend, the models are still a bit chaotic (in other words, no
major agreement) in terms of storm coverage after Saturday. We are
expecting isolated Friday and Saturday as no real trigger is there
plus lack of deeper moisture. The ridge tries to rebuild northward
and the extent of that will determine how much moisture rotates
around the center of it and where it will go. We may easily be back
into the Monsoon soup early next week depending on how things pan
out. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 26, 5:42 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
542 PM MDT WED JUL 26 2017

IDZ022-270030-
South Central Highlands ID-
542 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASSIA COUNTY UNTIL
630 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Malta, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Interstate 84 between mile markers 263 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 11321 4228 11335 4242 11301 4217 11301
TIME...MOT...LOC 2341Z 243DEG 28KT 4225 11320

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:18 PM MDTSpecial Weather StatementPIHJefferson57 min
Jul 26, 7:19 PM MDTSpecial Weather StatementPIHJefferson56 min
Jul 26, 8:23 PM MDTSpecial Weather StatementPIHMadison22 min
Jul 26, 9:08 PM MDTAreal Flood AdvisoryPIHBonneville4 hr
Jul 27, 1:03 AM MDTAreal Flood AdvisoryPIHBonneville, Jefferson6 hr
Jul 27, 2:29 PM MDTSpecial Weather StatementPIHCaribou46 min
Jul 27, 3:53 PM MDTSpecial Weather StatementPIHOneida37 min
Jul 27, 4:46 PM MDTAreal Flood AdvisoryPIHFranklin59 min
Jul 27, 5:15 PM MDTSpecial Weather StatementPIHBear Lake60 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.